MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. ULTRASONIC GENERATOR

OLYMPUS MEDICAL SYSTEMS CORP. ULTRASONIC GENERATOR
Model Number USG-400
Medical Device Problem Code Output above Specifications (1432)
Health Effect - Clinical Code Burn(s) (1757)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was returned to olympus for evaluation without the reported associated thunderbeat device.The evaluation did not confirm the complaint for cut and coag output too high, or for handpiece overheating.The cut and coag outputs on the generator were within specification.There were no overheating or activation issues observed on test handpieces used during the evaluation of the generator.The generator did have multiple prior u512 open circuit errors and u508 seal and cut short circuit errors recorded in device history.These errors were not duplicated during evaluation.Despite multiple followups with several customer personnel by phone and in writing, it is still not known what was the procedure, the event date, whether or how it was completed, what was done to address the reported burn injury, or the patient¿s current condition.Per the generator instructions manual, possible causes for the u508 and u512 errors are handpiece user handling errors or malfunctions of the attached handpieces.The instruction manual states that when these errors occur, the clinician should immediately remove the handpiece from use, verify or replace the handpiece device, and contact olympus if necessary.The generator instructions manual also states, ¿set the minimum required output level for achieving the target tissue effect.Using a higher output level than required may result in unintended burns, perforation and bleeding of tissue.¿ the generator instruction manual also has directions for functional verification of the generator before every procedure, including output settings, and adds, ¿always inspect the accessories as instructed in the instruction manuals before use.Confirm that the insulation on the transducer cord is not damaged.Do not use an accessory if any irregularity is observed.¿ furthermore, as a preventive measure in the event of generator malfunction, the instruction manual recommends ¿always maintain an alternative means to complete a procedure to avoid interruption of treatment.¿.
 
Event or Problem Description
The 2 of 3.Olympus was informed that during an unknown procedure involving an unknown model olympus generator and unknown model olympus thunderbeat device, the patient had a liver burn injury.It was reported that the cut and coag output was too high, leading to the thunderbeat handpiece overheating and burning the patient¿s liver.This complaint addresses the second of two possible generator models reported for the event.

Brand Name
ULTRASONIC GENERATOR
Common Device Name
ULTRASONIC GENERATOR
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key7867159
Report Number2951238-2018-00531
Device Sequence Number1678788
Product Code LFL
UDI-Device Identifier04953170386817
UDI-Public04953170386817
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K172691
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberUSG-400
Device Catalogue NumberUSG-400
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/21/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2018
Initial Report FDA Received Date09/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;